Erowid References Database
Hatzidimitriou G, Tsai EH McCann U D, Ricaurte GA.
“Altered prolactin response to M-chlorophenylpiperazine in monkeys previously treated with 3,4-methylenedioxymethamphetamine (MDMA) or fenfluramine”.
3,4-Methylenedioxymethamphetamine ('Ecstasy,' MDMA) and fenfluramine, widely used by humans, are potent brain serotonin (5-HT) neurotoxins in animals. Thus, there is concern that humans previously exposed to these amphetamine derivatives may have incurred brain 5-HT neurotoxicity. However, assessing the status of brain 5-HT neurons in the living organism is challenging. To determine whether MDMA- and/or fenfluramine- induced 5-HT neurotoxicity can be detected during life using neuroendocrine methods, groups of monkeys previously treated with neurotoxic regimens of MDMA or fenfluramine, along with saline-treated controls, underwent neuroendocrine challenge with the direct 5-HT agonist and 5-HT-releasing drug, m-chlorophenylpiperazine (m-CPP). Animals treated 2 weeks previously with MDMA exhibited a nonsignificant reduction in the prolactin response to m-CPP. In contrast, monkeys treated 31/2 years previously with MDMA or 2 years previously with fenfluramine exhibited significantly increased prolactin responses to m- CPP. No significant differences in cortisol concentrations were noted between groups at any time point. These data indicate that neuroendocrine challenge with m-CPP is capable of detecting substituted amphetamine-induced 5-HT neurotoxicity in living primates, but that the recency of drug exposure is an important consideration. Changes in the neuroendocrine response to m-CPP over time in animals with substituted amphetamine-induced neurotoxicity may be related to aberrant 5-HT reinnervation of the basal forebrain that occurs over time in monkeys previously treated with neurotoxic doses of MDMA or fenfluramine.
[ Cite HTML